A Michigan family is sharing their daughter's story to raise awareness of a rare disease they say could come from your medicine cabinet.
Cassandra Campbell was 24 years old when she went to the doctor to have a bug bite examined. She was sent home with prescriptions for precautionary antibiotics.
After taking the medicine, Cassandra began experiencing flu-like symptoms and developed a rash, according to LittleThings. Things turned out to be much worse than her family expected, however.
According to WXMI, Campbell was diagnosed with a disease called Stevens-Johnson Syndrome. SJS is a rare disease most commonly caused by antibiotics such as Bactrim or penicillin. It impacts less than 1 percent of those who use the drugs each year.
Cassandra's family says that she got SJS from taking the antibiotics prescribed to her for the bug bite.
Cassandra was rushed to the hospital on July 13, 2014 after her rash had gotten exceedingly worse. Her body was covered in blisters and every time doctors scrubbed the blisters off, they would come back.
"They actually didn't know at first what was causing it, and they called doctors around the world," said Cassandra's mother, Cindy Shoemaker.
According to WXMI, Cassandra's skin was blistering and falling off of her body as a result of SJS. The tissue in Cassandra's body was essentially breaking down.
In Cassandra's final hours, doctors performed CPR on her three separate times.
"Then the doctors came up to us, and they just told they were sorry and they couldn't save her," Cindy said.
"It was tough, it was tough. It's the biggest fear I ever had was losing one of my children."
When Cassandra passed away, she had been a mother for just three weeks. In addition to raising the new baby, Cassandra was beginning a new career. She had been learning to become a tattoo artist from her father.
"I was glad one of my kids wanted to pursue art," her father Tim said.
Cassandra's first design in progress was something she sketched for her mother.
"When I went back into my art studio, her sketch was still taped to my light table," Tim said. "It makes it really hard for me to go there right now."
Doctors say that the disease is treatable, but not curable. The disease affects different people in different ways, depending on genetics and the medication involved. Despite years of research, it is unclear what ingredient in the antibiotics might cause Stevens-Johnson Syndrome.